Alert archive / Mississippi / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 2, NWS Memphis, TN

January 5, 20256 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jan 5, 2025, 3:32 PM CST for 6 counties in Mississippi. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 5, 2025, 3:32 PM CST (21:32 UTC)
Expired
Jan 5, 2025, 3:57 PM CST
In force
25 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties DeSoto County, MS, Marshall County, MS, Panola County, MS, Quitman County, MS, Tate County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 86 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 5, 3:33 PM CSTTSTM WND DMG2 E Little Texas, MSSeveral tree tops split off trees near Little Texas. Debris blocked roadway.
Jan 5, 3:34 PM CSTTSTM WND DMG3 Wsw Strayhorn, MSSeveral large softwood branches down along Highway 4.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 5, 1:36 PM CSTTornado WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2025-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2025-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 756 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
756 m²/s²
0-3 km storm-relative helicity
850 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

973 
WUUS54 KMEG 052132
SVRMEG
MSC033-093-107-119-137-143-052215-
/O.NEW.KMEG.SV.W.0002.250105T2132Z-250105T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
332 PM CST Sun Jan 5 2025

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  DeSoto County in northwestern Mississippi...
  Southwestern Marshall County in northwestern Mississippi...
  Tunica County in northwestern Mississippi...
  Tate County in northwestern Mississippi...
  Northern Quitman County in northwestern Mississippi...
  Northern Panola County in northwestern Mississippi...

* Until 415 PM CST.

* At 332 PM CST, a severe thunderstorm was located over Little Texas,
  or 15 miles west of Senatobia, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Southaven, Olive Branch, Hernando, Senatobia, Coldwater, Como,
  Tunica, Crenshaw, Sledge, Strayhorn, Eudora, Dubbs, North Tunica,
  Lewisburg, Arkabutla, Laws Hill, Barr, Phillipp, Independence, and
  Little Texas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
storm shelter or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 900 PM CST for northwestern
Mississippi.

&&

LAT...LON 3469 9044 3483 9028 3499 8984 3458 8953
      3455 8965 3455 8972 3454 8972 3440 9030
      3439 9040 3442 9040 3445 9045
TIME...MOT...LOC 2132Z 243DEG 52KT 3462 9024 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Schlessiger
2 follow-up statements
704 
WWUS54 KMEG 052147
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
347 PM CST Sun Jan 5 2025

MSC033-093-107-119-137-143-052215-
/O.CON.KMEG.SV.W.0002.000000T0000Z-250105T2215Z/
DeSoto MS-Marshall MS-Tunica MS-Tate MS-Quitman MS-Panola MS-
347 PM CST Sun Jan 5 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CST
FOR SOUTHEASTERN DESOTO...SOUTHWESTERN MARSHALL...SOUTHEASTERN
TUNICA...TATE...NORTHERN QUITMAN AND NORTHERN PANOLA COUNTIES...

At 347 PM CST, a severe thunderstorm was located over Coldwater, or 7
miles north of Senatobia, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Senatobia, Coldwater, Como, Crenshaw, Barr, Strayhorn, Independence,
Arkabutla, Laws Hill, Little Texas, Wakefield, Askew, Buxton,
Cockrum, Savage, Aiken, Crossroad, Tyro, Chulahoma, and Sarah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CST for northwestern
Mississippi.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
storm shelter or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3464 9031 3484 8977 3458 8953 3455 8965
      3455 8972 3454 8972 3443 9030
TIME...MOT...LOC 2147Z 243DEG 52KT 3472 9000 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Schlessiger
498 
WWUS54 KMEG 052157
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
357 PM CST Sun Jan 5 2025

MSC033-093-107-119-137-143-052206-
/O.CAN.KMEG.SV.W.0002.000000T0000Z-250105T2215Z/
DeSoto MS-Marshall MS-Tunica MS-Tate MS-Quitman MS-Panola MS-
357 PM CST Sun Jan 5 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DESOTO...
SOUTHWESTERN MARSHALL...SOUTHEASTERN TUNICA...TATE...NORTHERN QUITMAN
AND NORTHERN PANOLA COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CST for northwestern
Mississippi.

&&

LAT...LON 3464 9031 3484 8977 3458 8953 3455 8965
      3455 8972 3454 8972 3443 9030
TIME...MOT...LOC 2154Z 243DEG 52KT 3478 8985 

$$

Schlessiger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 5, 2:50 PM CST, 42 minutes earlier.

Area forecast discussion, Jan 5, 2:50 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
250 PM CST Sun Jan 5 2025

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 245 PM CST Sun Jan 5 2025

A low pressure system will track across the Mid-South tonight
bringing showers, thunderstorms and windy conditions. Behind the
low pressure system, some wintry precipitation may occur after
midnight. Some light snow accumulation near the Tennessee and
Kentucky border is possible overnight. Cold air will quickly move
in overnight with wind chill values in the teens areawide. Cold
weather will persist for much of the upcoming week with another
shot of wintry weather possible on Friday.

&&

.DISCUSSION...
(This evening through next Saturday)
Issued at 245 PM CST Sun Jan 5 2025

Skies are cloudy across the Mid-South this afternoon with
temperatures ranging from the mid 30s to the mid 60s. A large area
of showers with some embedded thunderstorms covers much of the
Mid-South. Low pressure is currently over central Arkansas with a
cold front extending south into northwest Louisiana.

As the low tracks northeast tonight, additional showers and
thunderstorms will develop ahead of the front. Some of the
thunderstorms may be severe with damaging winds as the main threat
with possible tornadoes across portions of north Mississippi where
a Tornado Watch is in effect until 9 PM this evening. Outside of
thunderstorms, windy conditions remain possible for much of north
Mississippi and southern portions of west Tennessee so the Wind
Advisory remains in effect until midnight tonight. As the low
moves east of the region tonight, showers and thunderstorms will
move out of the Mid-South. Behind the low, light precipitation may
develop mainly over portions of west Tennessee overnight. As
colder air moves in, some of the precipitation may change over to
freezing drizzle or light snow with some light accumulation
possible near the Tennessee/Kentucky border. Temperatures will be
quite chilly overnight with lows Monday morning in the mid to
upper 20s.

High pressure will build into the central Plains on Monday which
will start a period of dry weather and below normal temperatures
for Monday through Thursday. Highs each day will be in the 30s
with lows in the mid teens to lower 20s.

A low pressure system will track across the Gulf of Mexico on
Friday. As moisture circulates around the low, a mix of rain and
snow will be possible over portions of north Mississippi with
mainly winter precipitation over the remainder of the region. The
low will reach the Florida Gulf Coast by Saturday with dry weather
and continued below normal temperatures expected for the Mid-
South.

&&

.AVIATION...
(18Z TAFS)
Issued at 1159 AM CST Sun Jan 5 2025

A broken line of SHRA/TSRA remains on track to pass through the
Midsouth TAF sites this afternoon. This convection will anchored
on a cold front and preceded by isolated SHRA/TSRA in the warm
sector ahead of the front.

Wrap-around light wintry precip will be possible for a few hours
after 06z, mainly north of a MEM-MKL line. HRRR soundings show dry
air above FL050, where snow typically forms. The lower level
moisture may be present some -FZDZ potential, with lift provided
by weak frontal forcing. At this time, coverage and intensity
potential appear limited. After 12Z, expect fairly static
conditions, with MVFR CIGs, no precip and gusty NW winds.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory from 6 PM this evening to noon CST
     Monday for ARZ009-018.

MO...Winter Weather Advisory from 6 PM this evening to noon CST
     Monday for MOZ113-115.

MS...Wind Advisory until midnight CST tonight for MSZ001>017-020>024.

TN...Winter Weather Advisory from 6 PM this evening to noon CST
     Monday for TNZ001>004-022.

     Wind Advisory until midnight CST tonight for TNZ088>092.

&&

PUBLIC FORECAST...AC3
AVIATION...PWB

In the hours before

Special weather statement, Jan 5, 2:30 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
230 PM CST Sun Jan 5 2025

ARZ058-MSZ010-052100-
Phillips AR-Coahoma MS-
230 PM CST Sun Jan 5 2025

...A STRONG THUNDERSTORM WILL IMPACT PHILLIPS AND WEST CENTRAL
COAHOMA COUNTIES THROUGH 300 PM CST...

At 230 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles east of Gillett, or 10 miles west of White River National
Wildlife Refuge, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marvell, Elaine, Helena-West Helena, White River National Wildlife
Refuge, Crumrod, Watkins Corner, Lake View, Mosby Spur, Ferguson,
Wabash, Modoc, Preston Place, Quarles, Hoop Spur, Wycamp, Latour,
Turkey Scratch, Ratio, Helena Crossing, and Lundell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CST for eastern
Arkansas...and northwestern Mississippi.

&&

LAT...LON 3414 9108 3419 9109 3422 9106 3425 9108
      3425 9106 3428 9108 3430 9107 3429 9106
      3433 9106 3434 9105 3434 9100 3447 9100
      3447 9106 3465 9105 3465 9098 3454 9058
      3412 9084 3412 9112
TIME...MOT...LOC 2030Z 229DEG 53KT 3416 9125

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Schlessiger
Special weather statement, Jan 5, 2:57 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
257 PM CST Sun Jan 5 2025

ARZ049-058-MSZ007-010-052130-
Phillips AR-Lee AR-Tunica MS-Coahoma MS-
257 PM CST Sun Jan 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LEE...PHILLIPS...
NORTHERN COAHOMA AND SOUTHERN TUNICA COUNTIES THROUGH 330 PM CST...

At 257 PM CST, Doppler radar was tracking a strong thunderstorm near
Elaine, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elaine, Helena-West Helena, White River National Wildlife Refuge, St
Francis National Park, Friars Point, Lexa, Dubbs, Dundee, Watkins
Corner, Crumrod, Lake View, Lula, Lagrange, Gerlach Mill, Mosby Spur,
Ferguson, Moon, Preston Place, Haleside, and Quarles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CST for eastern
Arkansas...and northwestern Mississippi.

&&

LAT...LON 3414 9108 3419 9109 3422 9106 3425 9108
      3425 9106 3428 9108 3430 9107 3429 9106
      3433 9106 3434 9105 3434 9100 3445 9100
      3479 9059 3455 9025 3412 9094 3412 9112
TIME...MOT...LOC 2057Z 237DEG 59KT 3439 9086

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Schlessiger

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 3:31 AM CSTWind AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more18 hr
Jan 5, 3:07 PM CSTAreal Flood AdvisoryMEGDeSoto2 hr
Jan 5, 3:08 PM CSTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tate, Tunica25 min
Jan 5, 3:37 PM CSTTornado WarningMEGDeSoto, Tate, Tunica8 min
Jan 5, 4:04 PM CSTSpecial Weather StatementMEGTallahatchie26 min
Jan 5, 4:11 PM CSTAreal Flood AdvisoryMEGDeSoto, Tate105 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.